Back to Ask the Diabetes Team Ask the Diabetes Team

From Nashua, New Hampshire, USA:

Our 11 year old daughter, diagnosed with type 1 diabetes about five months ago, is on Lantus with Humalog before meals, and her morning readings are consistently 300-400 mg/dl [16.7-22.2mmol/L] even though we try to put her to bed with a blood sugar under 200 mg/dl [11.1 mmol/L]. With corrective Humalog we can get her under 200 mg/dl [11.1 mmol/L] for the rest of the day. We are working with her diabetes educators, but everyone is hitting a brick wall. They've mentioned hormones, growth, etc. Any suggestions?


This is very interesting. I presume that she was placed on Lantus (insulin glargine) and Humalog from the very beginning. It seems unusual to have this degree of poor control six months into the diagnosis. Did she ever experience the honeymoon? Before I give a couple of general recommendations, I'd ask the following:

  1. Be sure that you carb count well. You did not indicate her insulin-to-carb ratio, but I presume it is about 1 to 10 or 1-15 for meals and snacks. It doesn't take many extra carbs to mess up.
  2. What is her hemoglobin A1c?
  3. Are you comfortable that her meter is calibrated appropriately and therefore giving "true" values? This would be even more important if her A1c suggests excellent control by being less than 8%.
  4. How much does she weigh? I find that the dose of Lantus approximates about 60% (sometimes a bit more, sometimes a bit less) of the total daily insulin dose. For an 11year old (pubertal) girl, I'd estimate a total daily dose of insulin (total of all insulins!) near 1 unit for every kilogram of body weight (essentially 1unit for every 2.2 pounds of body weight). Pubertal growth and pubertal hormones do play a role. Sometimes teens in puberty require near 1.5 units of insulin total throughout the day for every kilogram body weight.
  5. It sounds as if your bedtime goal is too high! 200 mg/dl [11.1 mmol/L] ? Why so high? I'd aim for 100-120 mg/dl [5.6-6.7 mmol/L]
  6. What are her glucose levels throughout the rest of the day?
These are important things to consider. Please stay in dialogue with your daughter's diabetes team.


[Editor's comment: If you daughter is giving her own injections, I would try to take over all of them for while and see what happens. SS]

Original posting 23 Apr 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.